The researchers behind the new study suggest that the side-effects of statins are mostly caused by the nocebo effect - where people experience side-effects from a treatment because they expect to - rather than an actual pharmacological effect of the drugs.
It is estimated that around one fifth of patients stop taking or refuse statins because of these side-effects.
Researchers from Imperial College London and Imperial College Healthcare NHS Trust recruited patients who had previously discontinued statins because of side-effects that occurred within 2 weeks after the initiation of treatment in a double-blind, three-group, 'n-of-1' trial to test whether symptoms would be induced by a statin or placebo.
A total of 60 patients aged 37 to 79 years received four bottles containing atorvastatin at a dose of 20mg, four bottles containing placebo, and four empty bottles; each bottle was to be used for a 1-month period according to a random sequence.
The primary endpoint was symptom intensity as assessed with the use of the nocebo ratio (ie, the ratio of symptom intensity induced by taking placebo to the symptom intensity induced by taking a statin).
Among all 60 patients, the mean symptom intensity was 8.0 during no-tablet months, 15.4 during placebo months (p<0.001 for the comparison with no-tablet months), and 16.3 during statin months (p<0.001 for the comparison with no-tablet months and p=0.39 for the comparison with placebo months).
The researchers found a nocebo ratio of 0.90, indicating 90% of the symptom burden experienced with statins was also seen with placebo.
Dr James Howard, Clinical Research Fellow at Imperial College London and Cardiologist at Imperial College Healthcare NHS Trust, said: 'Our study suggests that the reported side effects of statins are not caused by the statin themselves but by the effect of taking a tablet. Some of the side effects could also be from the typical aches and pains of getting older.
'Our findings are significant because they are further evidence that side effects from statins are minimal. These drugs play a significant role in keeping patients who are at risk of cardiovascular disease healthy. One way to help encourage patients to take or stay on their medication is for doctors to talk to their patients about the nocebo effect. In more severe cases patients could be referred for talking therapies.'
Six months after completion of the trial, 30 of the patients (50%) had successfully restarted statins, 4 planned to do so, and 1 could not be contacted. The remaining 25 patients were not receiving statins and were not planning to restart the drugs.
Professor Sir Nilesh Samani, Medical Director at the British Heart Foundation, said: 'The beauty of this study is that it’s personalised. For the first time, patients were able to see for themselves that statins did not cause their side effects but the physical act of taking a pill did. These results undeniably show that statins are not responsible for many of the side effects attributed to them. Decades of evidence have proven that statins save lives and they should be the first port of call for individuals at high risk of heart attack and stroke.
'This study empowered many of the participants to go back onto statins, which will undoubtedly lower their risk of having a life-threatening heart attack or stroke. We now hope that these findings continue to encourage more people to consider statins with an open mind, and help healthcare professionals to have evidence-based conversations with their patients to ensure they receive the treatment that’s right for them.'